Nevada, 2012

Flash Flooding and Damaging Wind in Nevada, August 17 to 18, 2012

August 17 to 18, 2012 · NWS VEF · 4 events in 2 counties and zones

Monsoon moisture fueled more thunderstorms across the Mojave Desert. A few storms produced severe weather and/or flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Monsoon moisture fueled more thunderstorms across the Mojave Desert. A few storms produced severe weather and/or flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 17, 2:20 PM PST, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 17, 2:20 PM PST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
320 PM PDT FRI AUG 17 2012

.SYNOPSIS...MOIST SOUTHERLY FLOW WILL CONTINUE ACROSS MUCH OF THE
AREA THROUGH THE WEEKEND...LEADING TO ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING. THESE STORMS
WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...FLASH
FLOODING...AND GUSTY OUTFLOW WINDS...ESPECIALLY ACROSS
MOHAVE...SAN BERNARDINO...AND SOUTHERN CLARK COUNTIES. A FLASH
FLOOD WATCH IS IN EFFECT FOR THESE AREAS. NEAR NORMAL TEMPERATURES
AND DRYING ACROSS THE WESTERN AREAS IS EXPECTED EARLY NEXT WEEK.
&&

.SHORT TERM...A SIGNIFICANT INCREASE IN MOISTURE WAS NOTED THIS
MORNING ACROSS THE AREA...WITH 1.75 INCHES OF PW REACHING THE
SOUTHERN AREAS...AND THE KVEF SOUNDING PW INCREASING TO 1.24
INCHES. THIS COMBINED WITH WEAK STEERING FLOW AND MOSTLY SUNNY
SKIES HAS INCREASED INSTABILITY OVER PREVIOUS DAYS ACROSS MUCH OF
THE AREA. THE PRIMARY THREAT WITH STORMS THAT FORM THIS AFTERNOON
WILL BE HEAVY RAINFALL AND FLASH FLOODING. AS SUCH...A FLASH FLOOD
WATCH HAS BEEN ISSUED FOR ALL OF MOHAVE AND SAN BERNARDINO
COUNTIES...ALONG WITH THE SOUTHERN PORTIONS OF CLARK COUNTY.
MODELS POINT TO A SIGNIFICANT NORTHWARD PUSH OF LOW LEVEL MOISTURE
TONIGHT...WITH DEWPOINTS REACHING THE LOW 70'S ACROSS THE FAR
SOUTHERN AREAS...AND 50+ DEGREE DEWPOINTS REACHING NORTHWARD INTO
CENTRAL LINCOLN...NYE...AND INYO COUNTIES. THIS INCREASE IN
MOISTURE WILL KEEP THE THREAT OF THUNDERSTORMS AND FLASH FLOODING
HIGH THROUGH AT LEAST SATURDAY. EXACTLY HOW SATURDAY PLAYS OUT
WILL PARTIALLY DEPEND ON THE ACTIVITY THAT OCCURS THIS EVENING AND
OVERNIGHT...ESPECIALLY SINCE NO OBVIOUS WAVE/FORCING IS CURRENTLY
SEEN IN THE GUIDANCE OR SATELLITE OBSERVATIONS. IN
GENERAL...MODELS DO SUGGEST THAT SUBSTANTIAL INSTABILITY WILL
DEVELOP BY EARLY AFTERNOON /LI'S OF -2 TO -4 ACROSS A BROAD AREA/.
WILL SEE HOW THIS AFTERNOON AND EVENING PLAY OUT BEFORE ISSUING A
FLASH FLOOD WATCH FOR SATURDAY.

HIGH PRESSURE OVER CENTRAL NV IS EXPECTED TO CONTINUE TO DRAW
MOISTURE NORTH INTO THE AREA THROUGH AT LEAST SATURDAY. LATEST
GUIDANCE INDICATED THAT THIS FEATURE WILL DRIFT SOUTHEAST INTO
NORTHWEST AZ SUNDAY. THIS SHOULD KEEP THE FLOW OF MOISTURE OVER AT
LEAST THE EASTERN AND NORTHERN PORTIONS OF THE CWA...WITH SOME
DRYING POSSIBLE IN THE WEST. FLOW WILL BECOME MORE SOUTHWEST TO
WESTERLY LATE SUNDAY INTO MONDAY..BRINGING DRIER CONDITIONS FOR
THE WESTERN AREAS.

INCREASED CLOUD COVER FROM SHOWER AND THUNDERSTORM
ACTIVITY...EXPECT TEMPERATURES TO REMAIN NEAR TO SLIGHTLY BELOW
NORMAL THROUGH THE SHORT TERM.

.LONG TERM...FEW CHANGES MADE IN THE LONG TERM FORECAST THIS
AFTERNOON. MODELS ARE IN FAIRLY GOOD AGREEMENT THAT A STRONG AREA
OF HIGH PRESSURE WILL CONTINUE TO WOBBLE ACROSS AZ/WESTERN NM
THROUGH TUESDAY NIGHT. THIS WILL KEEP DRIER SW FLOW ACROSS THE
WESTERN HALF OF THE CWA AND MOIST SOUTHERLY FLOW POSSIBLE ACROSS
THE EAST. AS SUCH...HAVE LEFT THE HIGHEST POPS IN ACROSS MOHAVE
COUNTY.

MODELS BEGIN TO DIVERGE LATE TUESDAY INTO WEDNESDAY...WITH THE GFS
BRINGING A RELATIVELY DEEP TROUGH INTO THE WESTERN CONUS...WHICH
WOULD BRIEFLY INCREASE THE SOUTHERLY/SOUTHWESTERLY FLOW ACROSS THE
REGION INCREASING THE CHANCE FOR ORGANIZED PRECIP/STORMS.
MEANWHILE...THE ECMWF BREAKS THE TROUGH INTO TWO PIECES...WITH THE
STRONGER NORTHERN PORTION MOVING WELL NORTH OF THE AREA...AND THE
SECOND WEAKER/SLOWER DISTURBANCE MOVING ACROSS THE AREA THURSDAY.
FOR NOW HAVE LEFT BROAD BRUSHED POPS IN THE EASTERN AREAS
WEDNESDAY AND THURSDAY...WITH DRYING EXPECTED THEREAFTER. WILL
WAIT FOR MODELS TO COME INTO BETTER AGREEMENT BEFORE MAKING
WHOLESALE CHANGES TO THE LONG TERM FORECAST.
&&

.AVIATION...FOR MCCARRAN...ISOLATED STORMS ARE EXPECTED AROUND THE
VALLEY AGAIN THIS AFTERNOON AND EVENING. HAVE LEFT THE TEMPO TS
GROUP IN FOR 22Z THROUGH 01Z THIS EVENING. GUSTY AND ERRATIC OUTFLOW
WINDS OF 25 TO 30 KTS WILL BE POSSIBLE WITH STORMS. OUTSIDE OF
THUNDERSTORMS...WINDS ARE EXPECTED TO REMAIN SOUTHEASTERLY BETWEEN
8 AND 12 KNOTS THROUGH THE AFTERNOON AND EARLY EVENING BEFORE
TURNING SOUTHWESTERLY THIS EVENING. TEMPERATURES WILL HOVER NEAR
100F THROUGH 02Z...BUT WILL DEPEND GREATLY ON THE AMOUNT OF CLOUD
COVER THIS AFTERNOON. TOMORROW...GENERALLY LIGHT WINDS FAVORING
SOUTHERLY/DIURNAL DIRECTIONS IS EXPECTED.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT-BKN CLOUDS AOA 12K FEET ARE EXPECTED AT MOST
TERMINALS THROUGH THE AFTERNOON. HOWEVER...SCT-BKN 050-070CB WILL
BE POSSIBLE WITH AFTERNOON AND EVENING THUNDERSTORMS...MAINLY OVER
SAN BERNARDINO...MOHAVE...AND SOUTHERN CLARK COUNTIES. AREAS OF
SMOKE AND HAZE MAY ALSO BE NOTED ACROSS THE FAR SOUTHERN AREAS.
GUSTY AND ERRATIC WINDS WILL BE POSSIBLE WITH THUNDERSTORMS
THROUGHOUT THE PERIOD. TOMORROW...GENERALLY LIGHT WINDS FAVORING
SOUTHERLY/DIURNAL DIRECTIONS IS EXPECTED.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NVZ021-022.
AZ...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR AZZ001>003-036.
CA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CAZ523>527.
&&

SALMEN/WOLCOTT

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 17, 5:36 AM PST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
636 AM PDT FRI AUG 17 2012

AZZ001>003-036-CAZ519>527-NVZ014>022-180445-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
636 AM PDT FRI AUG 17 2012 /636 AM MST FRI AUG 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

VERY MOIST SOUTHERLY FLOW WILL BE OVER THE REGION TODAY AND
TONIGHT RESULTING IN SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS. ALTHOUGH GUSTY WINDS AND SMALL HAIL MAY BE SEEN
FROM THESE THUNDERSTORMS...THE MAIN CONCERN WILL BY BRIEF HEAVY
RAINFALL WHICH MAY PRODUCE ISOLATED FLASH FLOODING. THE MAIN AREA
OF THUNDERSTORMS WILL BE SOUTH OF A LINE FROM WESTERN SAN
BERNARDINO NORTHEAST INTO SOUTHERN LINCOLN COUNTY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY MOIST FLOW WILL CONTINUE ON SATURDAY FOR SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL POSSIBLE.
DRYING WILL BEGIN FROM THE WEST ON SUNDAY WITH FURTHER DRYING EXPECTED
MONDAY THROUGH THURSDAY. HOWEVER ISOLATED THUNDERSTORMS ARE STILL
EXPECTED OVER MOHAVE COUNTY THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 17, 4:55 PM PST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
555 PM PDT FRI AUG 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HEAVY SNOW       3 ESE JOSHUA TREE       34.10N 116.28W
08/17/2012  E0.5 INCH        SAN BERNARDINO     CA   TRAINED SPOTTER

            SPOTTER REPORTS AN ESTIMATED HALF INCH OF RAIN FELL IN A
            10 MINUTE PERIOD ENDING AT 1450 PDT.

0430 PM     HEAVY RAIN       2 SW TWENTYNINE PALMS   34.12N 116.09W
08/17/2012  M1.25 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            1.25 INCES OF RAIN FELL IN A 40 MINUTE PERIOD. SPOTTER
            REPORTS 2 INCHES OF WATER FLOWING ACROSS ADOBE ROAD IN
            TWENTYNINE PALMS.

&&

METZGER
Local storm report, Aug 17, 4:57 PM PST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
557 PM PDT FRI AUG 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HEAVY RAIN       3 ESE JOSHUA TREE       34.10N 116.28W
08/17/2012  E0.50 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            SPOTTER REPORTS AN ESTIMATED HALF INCH OF RAIN FELL IN A
            10 MINUTE PERIOD ENDING AT 1450 PDT.

&&

METZGER

The radar

The Cedar City radar (KICX), 167 km away, was scanning. The volume nearest the first event began at 01:42 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
August 17, 5:41 PM PST
Where
Lincoln County, 11.02 mi SW of Elgin
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.251, -114.707

This gust occurred at the Kane Springs RAWS.

Flash Flood, Lincoln

When
August 17, 6:00 PM PST to 8:00 PM PST
Where
Lincoln County, 0.9 mi S of Caliente to 2.01 mi E of Caliente
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
37.607, -114.530

Four to five feet of water flowed out of Clover Canyon into Clover Creek, closing Highway 317.

Flash Flood, Clark

When
August 17, 11:11 PM PST to 11:59 PM PST
Where
Clark County, 2.81 mi SSW of Las Vegas N Air Term to 2.79 mi SSW of Las Vegas N Air Term
Cause
Heavy Rain
Property damage
$1,000
Reported by
NWS Employee
Coordinates
36.181, -115.216

Water six to eight inches deep flowed through the intersection of Washington and Michael.

Flash Flood, Clark

When
August 18, 2:43 PM PST to 3:30 PM PST
Where
Clark County, 1 mi SW of Arden to 0.91 mi SW of Arden
Cause
Heavy Rain
Property damage
$2,000
Reported by
NWS Employee
Coordinates
36.011, -115.244

The following intersections had flowing water with mud and rocks: Rainbow and Landberg, Jo Rae and Jones, and Silverado Ranch and Decatur.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397535, 397537, 397538, 397539.